Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2004, 1:32 AM CDT for Cedar County, Missouri. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 1:32 AM CDT (06:32 UTC)
- Expired
- May 27, 2004, 2:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cedar County, MO
The radar
The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:05 AM CDT | HAIL 0.75 | Jerico Springs, MO | REPORTED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
415 WUUS53 KSGF 270632 SVRSGF MOC039-270730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 132 AM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN SOUTHWEST MISSOURI. * UNTIL 230 AM CDT. * AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SHELDON...OR ABOUT 13 MILES SOUTHEAST OF NEVADA...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR STOCKTON BY 155 AM CDT. THE TOWNS OF OLYMPIA...JERICO SPRINGS...FILLEY...WAGONER...UMBER VIEW HEIGHTS AND ARNICA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AND CONSIDERABLE WIND DAMAGE. THIS IS A VERY DANGEROUS STORM...IF YOU ARE IN CEDAR COUNTY SEEK SHELTER IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3784 9405 3759 9408 3758 9368 3783 9366 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:10 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 26, 7:10 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CDT WED MAY 26 2004 ...MESOSCALE CONVECTIVE DISCUSSION... AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH. 00Z SOUNDING SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL. HAVE ALSO DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE. KS...NONE. LINDENBERG
Hazardous weather outlook, May 26, 8:55 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
DAMAGING WINDS IN EXCESS OF 60 MPH...
AND POSSIBLY AN ISOLATED TORNADO.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
MAINLY CENTRAL MISSOURI.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.
LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
ADDITIONAL CHANCE FOR STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
DSA/IZZIIn the hours before
Local storm report, May 27, 1:00 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0100 AM CDT THU MAY 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL HEPLER 37.67N 94.97W
05/27/2004 1.00 INCH CRAWFORD KS PUBLIC
HAIL 2 INCHES DEEP REPORTED BY VOLUNTEER WEATHER
OBSERVER.
BOOKBINDERLocal storm report, May 27, 1:07 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0107 AM CDT THU MAY 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 2 N FARLINGTON 37.65N 94.83W
05/27/2004 CRAWFORD KS PUBLIC
WIND DAMAGE REPORTED WITH ESTIMATED GUSTS OVER 60 MPH.
NICKEL TO QUARTER SIZE HAIL REPORTED AS WELL.
BOOKBINDERSpecial weather statement, May 27, 1:14 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 114 AM CDT THU MAY 27 2004 MOZ089-270715- DADE- 114 AM CDT THU MAY 27 2004 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DADE COUNTY... A LARGE AND VERY DANGEROUS TORNADIC SUPERCELL OVER CRAWFORD COUNTY KANSAS WILL MOVE RAPIDLY EAST SOUTHEASTWARD...AND IF IT MAINTAINS ITS CURRENT INTENSITY THEN IT WILL ENTER WESTERN DADE COUNTY BY 215 AM. PERSONS IN DADE COUNTY SHOULD PREPARE FOR A TORNADO. IN ADDITION...HAIL TO THE SIZE OF BASEBALLS OR LARGER AND WINDS IN EXCESS OF 70 MPH CAN ALSO BE EXPECTED. IZZI
Local storm report, May 27, 1:15 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0115 AM CDT THU MAY 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 4 W ARMA 37.53N 94.77W
05/27/2004 60 MPH CRAWFORD KS TRAINED SPOTTER
0110 AM FUNNEL CLOUD 2 W ARMA 37.53N 94.74W
05/27/2004 CRAWFORD KS LAW ENFORCEMENT
STORM SPOTTERS TRACKING A FUNNEL CLOUD BETWEEN GIRARD
AND ARMA.
BOOKBINDERLocal storm report, May 27, 1:21 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0121 AM CDT THU MAY 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND DMG HIATTVILLE 37.72N 94.88W
05/27/2004 BOURBON KS LAW ENFORCEMENT
SUBSTANTIAL DEBRIS ACROSS ROADWAYS. UNKNOWN IF DAMAGE
WAS CAUSED BY TORNADO OR STRAIGHT LINE WINDS.
0117 AM FUNNEL CLOUD BURGESS 37.57N 94.62W
05/27/2004 BARTON MO EMERGENCY MNGR
BOOKBINDERLocal storm report, May 27, 1:30 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0130 AM CDT THU MAY 27 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 8 NW ARMA 37.61N 94.80W
05/27/2004 1.75 INCH CRAWFORD KS EMERGENCY MNGR
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:01 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 29 min |
| May 26, 9:12 PM CDT | Tornado Warning | SGF | Vernon | 63 min |
| May 26, 9:44 PM CDT | Tornado Warning | SGF | St. Clair | 61 min |
| May 26, 10:37 PM CDT | Tornado Warning | SGF | Hickory | 68 min |
| May 26, 10:40 PM CDT | Tornado Warning | SGF | St. Clair | 35 min |
| May 26, 11:03 PM CDT | Tornado Warning | SGF | Dallas | 57 min |
| May 26, 11:23 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 52 min |
| May 26, 11:29 PM CDT | Tornado Warning | SGF | Laclede | 76 min |
| May 27, 12:13 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 32 min |
| May 27, 12:16 AM CDT | Tornado Warning | SGF | Pulaski | 59 min |
| May 27, 12:55 AM CDT | Tornado Warning | SGF | Barton, Vernon | 65 min |
| May 27, 1:31 AM CDT | Tornado Warning | SGF | Dade | 59 min |
| May 27, 1:51 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 54 min |
| May 27, 2:35 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 40 min |
| May 27, 2:56 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 64 min |
| May 27, 3:16 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 44 min |
| May 27, 3:31 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 59 min |
| May 27, 3:42 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.